Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 286, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 4, 1998, 4:58 PM CDT for McDonald County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 1998, 4:58 PM CDT (21:58 UTC)
- Expired
- Aug 4, 1998, 5:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County McDonald County, MO
The radar
The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 5:00 PM CDT | Thunderstorm Wind | South West City, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
817 WUUS1 KSGF 042159 RRA SVRSGF MOC119-042245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 458 PM CDT TUE AUG 4 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCDONALD COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 545 PM CDT * AT 455 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF PINEVILLE AND WAS MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... PINEVILLE JANE HUCKLEBERRY RIDGE STATE FOREST IN ADDITION TO DAMAGING WINDS...THIS STORM IS PRODUCING TORRENTIAL RAINFALL. FLASH FLOODING MAY OCCUR WITH LITTLE OR NO ADVANCED NOTICE. SEEK SHELTER NOW...AWAY FROM FLOOD PRONE AREAS. SUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:20 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 4, 1:20 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 120 PM CDT TUE AUG 4 1998 1ST PERIOD PROBLEMS...CLOUDS AND POPS. 18Z SURFACE CHART HAS LOW PRESSURE SYSTEM OVER SOUTHERN IOWA WITH WEAK COLD FRONT EXTENDING SOUTHWARD TO JUST WEST OF JOPLIN THEN INTO EASTERN OKLAHOMA...JUST EAST OF ARDMORE. DRY SLOT AROUND LOW PRESSURE OVER IOWA HAS MOVED INTO AREA WITH A MOSTLY CLEAR SKY BEING REPORTED. MODELS TAKE LOW PRESSURE SYSTEM OVER IOWA SLOWLY EASTWARD DURING THE NEXT 48 HRS...WITH ASSOCIATED COLD FRONT MOVING SLOWLY EASTWARD ACROSS AREA. LIKE NGM HANDLING OF LOW PRESSURE SYSTEM AND MOISTURE FIELDS THE BEST. DEEPEST MOISTURE TO REMAIN EAST AND NORTH OF CWA THROUGH PERIOD. DYNAMICS LOOK WEAK THROUGH PERIOD. EXPECT SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT TO BE CONFINED MAINLY ALONG THE FRONT AS IT MOVES EAST. MOST OF THIS ACTIVITY SHOULD OCCUR DURING THE LATE AFTERNOON AND EVENING HOURS DURING TIME OF MAX HEATING. ALTHOUGH MOST OF THE ACTIVITY SHOULD BE ASSOCIATED WITH FRONT...CANNOT RULE OUT A SHORT WAVE ROTATING AROUND UPPER LOW SETTING OFF SOME SHOWERS. 1ST PERIOD RECOMMENDATIONS (COORDINATION PURPOSE ONLY) COU GROUP...BECOMING MOSTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW IN THE MID TO UPPER 60S. SOUTHWEST WIND 5 TO 10 MPH. SGF GROUP...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW IN THE MIDDLE 60S. SOUTH TO SOUTHWEST WIND 5 TO 10 MPH. JLN GROUP...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW IN THE UPPER 60S. SOUTHWEST WIND 5 TO 10 MPH. UNO GROUP...BECOMING MOSTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW IN THE UPPER 60S. SOUTH WIND 5 TO 10 MPH. CCF... SGF EE 067/082 066/082 067 24443 JLN EB 069/085 068/084 068 24333 JOHNSON
In the hours before
Special weather statement, Aug 4, 1:00 PM CDT, 3 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE AUG 4 1998 THIS OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING... EARLY THIS AFTERNOON...A LOW PRESSURE SYSTEM WAS OVER IOWA WITH A COLD FRONT EXTENDING SOUTHWARD THROUGH WESTERN MISSOURI INTO EASTERN OKLAHOMA. THIS LOW PRESSURE SYSTEM IS EXPECTED TO MOVE SLOWLY SOUTHEAST INTO NORTHEAST MISSOURI WITH THE COLD FRONT MOVING SLOWLY EASTWARD. AFTERNOON HEATING WILL DESTABILIZE THE ATMOSPHERE AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF THIS FRONT. A FEW OF THESE STORMS MAY BECOME BRIEFLY SEVERE WITH STRONG GUSTY SURFACE WINDS THE MAIN THREAT. THE BEST CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE FROM 3 PM THIS AFTERNOON TO 7 PM THIS EVENING. THE COLD FRONT WILL CONTINUE MOVE SLOWLY EAST ACROSS THE AREA TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS STILL POSSIBLE. ALTHOUGH A SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING...IT WILL BE ISOLATED AND SHORT LIVED AND STORM SPOTTER ACTIVATION IS NOT ANTICIPATED. JOHNSON
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.